Comprehensive guides to validated behavioral health assessments. Scoring interpretations, clinical use cases, and evidence-based recommendations for substance use, eating disorders, and mental health treatment.
Looking for printable PDFs? Download free assessment PDFs →
Not sure which assessment to use? Try our AI-powered advisor.
32 assessments found
Gold standard depression screening tool. Assesses frequency of depressive symptoms over the past two weeks.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-4 | Minimal | Monitor |
| 5-9 | Mild | Watchful waiting |
| 10-14 | Moderate | Treatment recommended |
| 15-19 | Moderately Severe | Active treatment |
| 20-27 | Severe | Immediate intervention |
Kroenke K, et al. J Gen Intern Med. 2001;16(9):606-613.
This assessment is in the public domain and free to use.
Gold-standard clinician-rated scale for depression severity. Most widely used in clinical trials.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-7 | Normal | No depression |
| 8-13 | Mild | Monitor |
| 14-18 | Moderate | Treatment recommended |
| 19+ | Severe | Intensive treatment |
Hamilton M. J Neurol Neurosurg Psychiatry. 1960;23:56-62.
Clinician-rated scale sensitive to antidepressant treatment effects, widely used in clinical trials.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-6 | Normal | No depression |
| 7-19 | Mild | Monitor |
| 20-34 | Moderate | Treatment recommended |
| 35-60 | Severe | Intensive treatment |
Montgomery SA, Åsberg M. Br J Psychiatry. 1979;134:382-389.
Ultra-brief positively worded questionnaire measuring well-being. Can screen for depression.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-28 | Poor | Screen for depression |
| 29-50 | Low | Assessment recommended |
| 51-72 | Moderate | Monitor |
| 73-100 | Good | Positive mental health |
Topp CW, et al. Psychother Psychosom. 2015;84(3):167-176.
This assessment is in the public domain and free to use.
Validated screening for bipolar spectrum disorders including lifetime manic/hypomanic symptoms.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-6 'yes' answers | Negative screen | Bipolar unlikely |
| 7+ 'yes' + co-occurrence + impairment | Positive screen | Comprehensive evaluation |
Hirschfeld RM, et al. Am J Psychiatry. 2000;157(11):1873-1875.
Brief validated screening tool for generalized anxiety disorder and other anxiety conditions.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-4 | Minimal | No intervention needed |
| 5-9 | Mild | Monitor |
| 10-14 | Moderate | Treatment warranted |
| 15-21 | Severe | Active treatment |
Spitzer RL, et al. Arch Intern Med. 2006;166(10):1092-1097.
This assessment is in the public domain and free to use.
18-item measure of OCD symptoms across six dimensions including washing, checking, and ordering.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-20 | Non-clinical | Monitor if concerns |
| 21-28 | Subclinical | Consider assessment |
| 29-40 | Clinical range | Treatment warranted |
| 41+ | Severe | Intensive treatment |
Foa EB, et al. Psychological Assessment. 2002;14(4):485-496.
20-item self-report measure assessing PTSD symptoms according to DSM-5 criteria.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-30 | Below threshold | PTSD unlikely |
| 31-33 | Threshold | Clinical evaluation recommended |
| 34-80 | Above threshold | PTSD likely; treatment needed |
Weathers FW, et al. National Center for PTSD. 2013.
This assessment is in the public domain and free to use.
Structured interview assessing suicidal ideation and behavior for risk stratification.
| Score | Severity | Clinical Action |
|---|---|---|
| No ideation | Low risk | Standard monitoring |
| Passive ideation | Moderate risk | Enhanced monitoring |
| Active ideation | High risk | Intensive intervention |
Posner K, et al. Am J Psychiatry. 2011;168(12):1266-1277.
This assessment is in the public domain and free to use.
Validated measure for somatic symptom severity. Covers 15 common physical symptoms.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-4 | Minimal | No intervention |
| 5-9 | Low | Watchful waiting |
| 10-14 | Medium | Consider treatment |
| 15-30 | High | Active treatment recommended |
Kroenke K, et al. Psychosom Med. 2002;64(2):258-266.
WHO-developed gold standard for identifying hazardous and harmful alcohol use.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-7 | Low risk | Alcohol education |
| 8-15 | Hazardous | Brief intervention |
| 16-19 | Harmful | Brief intervention + monitoring |
| 20-40 | Possible dependence | Specialist referral |
Saunders JB, et al. Addiction. 1993;88(6):791-804.
This assessment is in the public domain and free to use.
Ultra-brief 3-question version of AUDIT for rapid alcohol screening.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-3 (M) / 0-2 (F) | Low risk | No intervention |
| 4+ (M) / 3+ (F) | Positive screen | Full AUDIT recommended |
Bush K, et al. Arch Intern Med. 1998;158(16):1789-1795.
This assessment is in the public domain and free to use.
Brief screening for drug use problems (excluding alcohol and tobacco).
| Score | Severity | Clinical Action |
|---|---|---|
| 0 | No problems | No intervention |
| 1-2 | Low level | Monitor; education |
| 3-5 | Moderate | Further assessment |
| 6-8 | Substantial | Treatment likely |
| 9-10 | Severe | Intensive treatment |
Skinner HA. Addictive Behaviors. 1982;7(4):363-371.
This assessment is in the public domain and free to use.
WHO-developed comprehensive screening for all psychoactive substances.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-3 | Low risk | Education |
| 4-26 | Moderate risk | Brief intervention |
| 27+ | High risk | Specialist referral |
WHO ASSIST Working Group. Addiction. 2002;97(9):1183-1194.
This assessment is in the public domain and free to use.
Ultra-brief screening adapted from CAGE to include drug use.
| Score | Severity | Clinical Action |
|---|---|---|
| 0 | Negative | No further assessment |
| 1 | Possible problem | Consider assessment |
| 2+ | Positive screen | Full assessment recommended |
Brown RL, Rounds LA. Wis Med J. 1995;94(3):135-140.
This assessment is in the public domain and free to use.
Ongoing monitoring during addiction treatment assessing both risk and protective factors.
| Score | Severity | Clinical Action |
|---|---|---|
| High risk/Low protective | High concern | Intensify treatment |
| Moderate risk | Monitor closely | Maintain treatment |
| Low risk/High protective | Good progress | Consider step down |
Cacciola JS, et al. J Subst Abuse Treat. 2013;44(3):256-263.
This assessment is in the public domain and free to use.
Comprehensive structured interview covering seven problem areas affected by substance use.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-0.2 | Minimal problems | Monitor |
| 0.2-0.4 | Slight to moderate | Address in treatment |
| 0.4-0.7 | Considerable | Major treatment focus |
| 0.7-1.0 | Extreme severity | Priority intervention |
McLellan AT, et al. Am J Addict. 2006;15(2):113-124.
Ultra-brief 5-item scale measuring psychological aspects of substance dependence.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-3 | Low dependence | Brief intervention |
| 4-7 | Moderate dependence | Structured treatment |
| 8-11 | High dependence | Intensive treatment |
| 12-15 | Severe dependence | Comprehensive treatment |
Gossop M, et al. Addiction. 1995;90(5):607-614.
This assessment is in the public domain and free to use.
Gold standard self-report eating disorder assessment with four subscales.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-1.5 | Non-clinical | Monitor |
| 1.5-2.5 | Mild concern | Assessment recommended |
| 2.5-4 | Clinical range | Treatment warranted |
| 4+ | Severe | Intensive treatment |
Fairburn CG, Beglin SJ. Int J Eat Disord. 1994;16(4):363-370.
Brief 5-question screener for eating disorders using memorable acronym.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-1 | Negative | No immediate concern |
| 2+ | Positive | Further assessment needed |
Morgan JF, et al. BMJ. 1999;319(7223):1467-1468.
This assessment is in the public domain and free to use.
Measures psychosocial impairment specifically caused by eating disorder features.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-15 | Low impairment | Monitor |
| 16+ | Clinical impairment | Treatment recommended |
| 33-48 | Severe | Intensive treatment |
Bohn K, Fairburn CG. Guilford Press; 2008.
Assesses emotion dysregulation across six dimensions including awareness, clarity, and impulse control.
| Score | Severity | Clinical Action |
|---|---|---|
| 36-72 | Good regulation | Leverage as strength |
| 73-108 | Moderate difficulties | Skills training beneficial |
| 109-180 | Significant dysregulation | Emotion regulation focus |
Gratz KL, Roemer L. J Psychopathol Behav Assess. 2004;26(1):41-54.
Most widely used self-esteem measure in clinical and research settings.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-14 | Low | Self-esteem work indicated |
| 15-25 | Normal | Monitor; support |
| 26-30 | High | Protective factor |
Rosenberg M. Society and the adolescent self-image. 1965.
This assessment is in the public domain and free to use.
WHO-developed quality of life assessment across four domains.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-25 | Poor QoL | Significant intervention needed |
| 26-50 | Low QoL | Address domain deficits |
| 51-75 | Moderate QoL | Support improvement |
| 76-100 | Good QoL | Maintain and optimize |
The WHOQOL Group. Psychol Med. 1998;28(3):551-558.
This assessment is in the public domain and free to use.
NIH-developed measure assessing overall physical and mental health with T-score reporting.
| Score | Severity | Clinical Action |
|---|---|---|
| T < 40 | Poor health | Comprehensive evaluation |
| T 40-45 | Fair health | Identify specific concerns |
| T 45-55 | Good health | Standard care |
| T > 55 | Very good to excellent | Maintain health |
Hays RD, et al. Qual Life Res. 2009;18(7):873-880.
This assessment is in the public domain and free to use.
Assesses sleep quality, depth, and restoration over the past 7 days using T-scores.
| Score | Severity | Clinical Action |
|---|---|---|
| T < 55 | None to slight | No intervention needed |
| T 55-60 | Mild | Sleep hygiene education |
| T 60-70 | Moderate | CBT-I consideration |
| T > 70 | Severe | Sleep medicine referral |
Yu L, et al. Behav Sleep Med. 2011;10(1):6-24.
This assessment is in the public domain and free to use.
WHO-developed 18-item screening for adult ADHD. Part A (6 items) is the primary screener; Part B (12 items) provides additional diagnostic information.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-13 | Low likelihood | ADHD unlikely |
| 14-17 | Possible ADHD | Further evaluation warranted |
| 18-24 | Highly consistent | Comprehensive evaluation recommended |
Kessler RC, et al. Psychol Med. 2005;35(2):245-256.
NIH-developed measure assessing perceived cognitive abilities including mental acuity, concentration, and memory over the past 7 days.
| Score | Severity | Clinical Action |
|---|---|---|
| T < 40 | Severe concerns | Comprehensive cognitive evaluation |
| T 40-50 | Moderate concerns | Monitor; address contributing factors |
| T 50-55 | Mild concerns | Supportive strategies |
| T > 55 | Normal function | No intervention needed |
Lai JS, et al. Qual Life Res. 2014;23(9):2417-2427.
Standard 22-item assessment tracking post-concussion symptoms across physical, cognitive, emotional, and sleep domains.
| Score | Severity | Clinical Action |
|---|---|---|
| 0 | Asymptomatic | Return to activity protocols |
| 1-21 | Mild symptoms | Monitor recovery |
| 22-42 | Moderate symptoms | Active symptom management |
| 43+ | Severe symptoms | Specialist referral; activity restriction |
Lovell MR, Collins MW. J Athl Train. 1998;33(2):180-186.
Validated 9-item scale measuring fatigue severity and its impact on daily functioning. Widely used for chronic fatigue, MS, and post-viral syndromes.
| Score | Severity | Clinical Action |
|---|---|---|
| < 3 | No significant fatigue | No intervention |
| 3-4 | Mild fatigue | Lifestyle modifications |
| 4-5 | Moderate fatigue | Investigate causes; structured management |
| > 5 | Severe fatigue | Comprehensive fatigue workup |
Krupp LB, et al. Arch Neurol. 1989;46(10):1121-1123.
Brief 8-item informant-based screening for cognitive impairment and early dementia. Can also be administered as self-report.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-1 | Normal cognition | Dementia unlikely |
| 2+ | Cognitive impairment likely | Comprehensive cognitive evaluation |
Galvin JE, et al. Neurology. 2005;65(4):559-564.
Informant-based 10-domain assessment for staging dementia severity. Provides functional staging similar to Clinical Dementia Rating.
| Score | Severity | Clinical Action |
|---|---|---|
| 0-0.5 | Normal | No dementia |
| 1-5.5 | Very mild/MCI | Monitor; cognitive support |
| 6-12 | Mild dementia | Care planning; safety evaluation |
| 12.5-18 | Moderate dementia | Increased support needs |
| 18.5-30 | Severe dementia | Full-time care planning |
Galvin JE. Alzheimers Dement. 2015;11(2):220-227.
TouchpointHQ makes it easy to send, score, and track all these assessments automatically. First 5 patients are free forever.